Entity

Time filter

Source Type


Sheth S.,Changi General Hospital | Tan E.C.C.,Changi General Hospital | Tan H.H.,Clinical Toxicology Consultation Service | Tay L.,Changi General Hospital
Singapore Medical Journal | Year: 2015

Patients who overdose on aconite can present with life-threatening ventricular arrhythmia. Aconite must be prepared and used with caution to avoid cardiotoxic effects that can be fatal. We herein describe a case of a patient who had an accidental aconite overdose but survived with no lasting effects. The patient had prepared Chinese herbal medication to treat his pain, which resulted in an accidental overdose of aconite with cardiotoxic and neurotoxic effects. The patient had ventricular tachycardia, bidirectional ventricular tachycardia and ventricular fibrillation. Following treatment with anti-arrhythmic medications, defibrillation and cardiopulmonary resuscitation, he made an uneventful recovery, with no further cardiac arrhythmias reported. © 2015, Singapore Medical Association. All rights reserved. Source


Tan H.H.,Clinical Toxicology Consultation Service | Teo S.,Clinical Toxicology Consultation Service | Teo S.,Services Center | Tseng H.C.,Changi General Hospital
Occupational Medicine | Year: 2014

Background: Singapore is a small industrialized island state with a low accident rate and few hazardous chemicalrelated injuries reported. However, the use of chemicals continues to increase and pose hazards in the workplace. Aims To study workplace chemical injuries and exposures to improve worksite safety. Methods: Work-related chemical exposure cases were identified from emergency department (ED) computerized records from 2007 to 2010. Results: A total of 239 cases were identified. Most of the patients were male (92%) and young adults (73% aged between 21 and 40 years). Fifty per cent of the workers were foreign workers. Most of them were cleaners, labourers and technicians (53%) and worked mainly in the construction and manufacturing industries (47%). All the exposures were acute and presented within 4 h of the exposure incident (52%). Most of the chemical exposures were to the eye (55%) and skin (32%). The chemicals involved included corrosives (41%), hydrocarbons (18%) and cleaning solutions (9%). Prehospital decontamination (eye and skin irrigation) was performed for 54% of the workers. Antidote treatment with calcium gluconate for hydrofluoric acid exposure was used for five patients in the ED. Only 11% of patients were admitted. Four patients had surgical procedures and five patients had long-term complications. Forty-five incidents were notified to the Ministry of Manpower. The under-reporting rate for cases with >3 days of medical leave was 66%. Conclusions: Work-related chemical exposures that present to the ED had low morbidity. Most of the workers did well with immediate decontamination and supportive treatment but antidotes were required for some exposures. © The Author 2013. Published by Oxford University Press on behalf of the Society of Occupational Medicine. All rights reserved. Source

Discover hidden collaborations